Inadvertent and erroneous prescription of vitamin D beyond the recommended dosage and route of administration can cause vitamin D intoxication in children. Infants are particularly vulnerable to such toxicity. Clinical features are due to hypercalcemia, ranging from mild to life-threatening symptoms. We report two infants and one child who had varied manifestations due to hypercalcemia resulting from empirical treatment with high doses of vitamin D. We discuss the management strategies in these cases along with a brief review of the literature.
Our first case was a 10-month-old infant who presented with fever, vomiting, and failure to thrive. Our detailed clinical examination and investigation revealed hypertension and bilateral nephrocalcinosis along with urinary tract infection. The second child was a 2-year-old girl with severe hypercalcemia with clinical features mimicking acute bacterial meningitis. The third infant had mild symptoms like constipation and irritability, and investigations showed moderate hypercalcemia. All had a history of inappropriate vitamin D administration, either in oral or parenteral form, and they were all successfully treated.
These case series highlight the importance of proper dosage, avoidance of parenteral route, along with appropriate clinical and biochemical monitoring during the course, whenever a dose of vitamin D is advised.
- حق عضویت دریافتی صرف حمایت از نشریات عضو و نگهداری، تکمیل و توسعه مگیران میشود.
- پرداخت حق اشتراک و دانلود مقالات اجازه بازنشر آن در سایر رسانههای چاپی و دیجیتال را به کاربر نمیدهد.